Forum

Gilenya and stomach upsets

Hi all. Been on gilenya for about 3 months now and all great apart from some gastric side effects. Was having episodes of diarrhoea perhaps every couple of weeks but have had about 4 episodes in the last week. Not fun when you have a full time job =( has anyone had similar? MS nurse advised if it is a side effect it should settle - I need some reassurances!! X

Hi Lorna

I had the odd episode of diarrhoea in the first few weeks when I started Gilenya but that soon settled down.

Then after about 5 months I had some extreme gastric problems. I already take lansoprazole daily for acid reflux but the acid was really troublesome again and I started waking at about 3.00 am with acid in my throat causing me to vomit as I sat up in bed. I then had really bad diarrhoea at the same time. This happened several times over a few months and I began to keep a food diary. Tomato sauces are off the menu, as are raspberries, wine, lager, ice cream and several other foods. Eventually I phoned the hospital to ask if this was likely to be a side effect of Gilenya. They decided it was unlikely because of the time that had passed since I had been on it.

I went to my GP who said it could be IBS or just MS and said I could take extra lansoprazole on the days when my acid reflux was worse, could also take imodium for the diarrhoea if it was persistent for a few days and could take Gaviscon after meals if I still had heartburn desite the lansoprazole. I wasn’t keen on taking imodium as I sometimes feel my bowel is sluggish (I can’t really call it constipation as I do go eventually but I’m not as regular as I used to be) so I haven’t used that. I’ve been controlling it by diet so my meals are quite boring now but it works for me.

I saw my neuro a few weeks ago and she isn’t happy with this state of affairs. She has written to my GP telling him to investigate my stomach issues. She wants him to start with testing me for h pylori infection. I think I may just keep making a nuisance of myself until I get some answers. My neuro couldn’t believe that he didn’t do any tests or refer me for tests.

I think you should monitor your stomach issues carefully and if you don’t see some improvement soon, then make an appointment to see your doctor. I know there are some patients who have had to come off Gilenya because it just didn’t agree with their stomach. In my case, it’s not so clear cut.

Tracey x